West Virginia, 2011

Flood in West Virginia, April 12, 2011

April 12, 2011 · NWS RLX · 1 event in 1 county or zone

Rain began overnight of the 11th into the 12th, around the north side of a strong mid level disturbance. The rain increased during the daylight hours on the 12th on the southeast flow into Pocahontas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain began overnight of the 11th into the 12th, around the north side of a strong mid level disturbance. The rain increased during the daylight hours on the 12th on the southeast flow into Pocahontas County. Those showers then moved north and northwest through Randolph County. Rain amounts of less than a half inch were measured by dawn on the 12th. Another 1 to 1.5 inches of rain fell during the daylight hours on the 12th, before tapering off. Most maximum rain totals were on either side of 1.5 inches.

Minor stream flooding occurred. A strong rise occurred on headwater rivers, but no significant river flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 12, 2:15 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 12, 2:15 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE APR 12 2011

.SYNOPSIS...
UPPER LEVEL LOW MOVES OUT TONIGHT. BRIEF HIGH PRESSURE WEDNESDAY AND
THURSDAY. ANOTHER LOW AND FRONTAL SYSTEM AFFECTS THE AREA FRIDAY
INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOLLOWING WATER ISSUES HERE ON THE NEAR TERM. UPR LEVEL LOW
POISED TO CROSS INTO SOUTHERN MTNS NEXT HR OR TWO...HANDELED WELL
WITH HI RES AND SHORT TERM MDLS. RAINFALL AMNTS FROM OVERNIGHT
INTO THIS MORNING ARE CLOSE TO 2 INCHES ACROSS NE KY INTO SE OH. THIS
HAS BEEN ENOUGH TO SEND TO A FEW CREEKS OUT OF THEIR BANKS AND
SOME WATER PROBLEMS ACROSS TYPICAL LOW SPOTS. OF BIGGER CONCERN IS
LITTLE SANDY WHICH IS NOW ABV FLOOD. SEE RIVER FLOOD WARNING FOR
SPECIFICS.

DRY SLOT CONT TO WORK NE THRU CENTRAL MTNS INTO CENTRAL LOWLANDS
WITH SOME BREAKS IN THE CLOUDS AS NOTED ON VIS SAT IMAGERY. THIS
HAS CREATED QUITE THE TEMP GRADIENT ACROSS THE AREA COMBINED WITH
COLD POOL. REWORKED HRLY TEMP GRIDS FROM LAMP GUIDANCE WHICH
REFLECTS THIS WELL. ALSO REWORKED POP GRIDS USING LATEST HRRR
OUTPUT WHICH AGREES WITH VARIOUS WRF AND NAM12. FOCUS FOR
REMAINDER OF AFTN SHIFTS INTO NORTHERN LOWLANDS AND NORTHERN MTNS
WHERE E AND SE FLOW FROM UPR LOW IS PROVIDING FOR MOISTURE
TRANSPORT AND LIFT. HI RES AND HRRR ARE HINTING AT NOT MUCH
NORTHERN PROGRESS WITH THIS FEED OVER NEXT SEVERAL HRS. HOURLY
AMNTS ARND HALF AN INCH POSSIBLE...WITH LOCALLY HIGHER AMNTS IN
EASTERN SLOPES. WITH 3 HR FFG RUNNING ARND 1.5 INCHES AND GIVEN
CONCERN FOR LITTLE NORTHWARD MOVEMENT IN THE SHORT TERM OF PCPN
BAND...ELECTED TO EXPAND FLASH FLOOD WATCH TO INCLUDE REMAINDER OF
NORTHERN LOWLANDS AND ALL OF THE NORTHERN MTN COUNTIES. LEFT WATCH
UP REMAINDER OF AREA GIVEN RESIDUAL PROBLEMS ACROSS NE KY INTO SE
OH. SOME CONCERN OF LOW TOPPED CONVECTION DEVELOPING THIS AFTN ON
LEADING EDGE OF COLD POOL AIDED BY SOME SUNSHINE ACROSS
AFOREMENTIONED LOCATIONS.

UPR LOW PULLS EAST OVER NIGHT WITH FLOW SWITCHING TOWARD NW.
MODELS KEEP LOW LEVEL MOISTURE OVERNIGHT. MODEL SOUNDINGS SHOW
EXTENSIVE MID LEVEL DRYING OWING TO PCPN ENDING AS DRIZZLE.
THERMAL PROFILES KEEP EVERYTHING LIQUID AS COLD POOL STAYS MOSTLY
ACROSS SW VA AND TN.

USED HIGH SIDE OF GUIDANCE FOR LOWS EXCEPT AREAS CLOSEST TO COLD
POOL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WRAP AROUND MOISTURE EXITS THE NORTHEAST MOUNTAINS WEDNESDAY
KEEPING CATEGORICAL POPS OVER HIGHER ELEVATIONS...CONTINUING TO
DRY FROM WEST TO EAST. KEPT POPS AND WEATHER WITH SOME DRIZZLE.

A BRIEF HIGH PRESSURE PROVIDES CLEARING SPREADING FROM WEST TO
EAST WEDNESDAY AFTERNOON AND NIGHT. CALM FLOW AND CLEARING...PLUS
ABUNDANT GOUND MOISTURE...EXPECT FOG DEVELOPING OVERNIGHT INTO
THURSDAY MORNING MAINLY RIVER VALLEYS AND AREAS THAT RECEIVED
RAINFALL.

NEXT LOW PRESSURE SYSTEM ARRIVES LATE FRIDAY. THERE ARE TIMING
DIFFERENCES WITH THE ONSET OF PCPN AMONG MODELS. ATTM...THE SREF
IS THE FASTERS WITH PCPN ALONG SOUTHEAST OH BY FRI 18Z...FOLLOWED
BY THE GFS AND ECMWF BY SAT 00Z...AND LAST THE NAM INTO 06Z OR
BEYOND. THEREFORE...KEPS PREVIOUS THINKING TWEAKING THE HIGHEST
POPS TOWARD THE GFS AND ECMWF TIMING. SEVERE NOR WATER THREAT ARENOT
EXPECTED WITH THIS SPRING SYSTEM.

VALLEYS SHOULD DECOUPLE WED NIGHT AND EVEN THU NIGHT UNDER CLEAR
SKIES...AND MORNING RIVER VALLEY FOG. SOME UPSLOPE COOLING OVER
EASTERN MOUNTAINS AND DOWNSLOPE WARMING OVER PORTIONS OF THE
LOWLANDS UNDER EASTERN FLOW PROMPTED A TWEAK IN TEMPS THU NIGHT.
USED A BLEND OF NAM/GMOS CONSENSUS GUIDANCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LARGE LOW PRESSURE SYSTEM WILL APPROACH THE AREA FRIDAY NIGHT...
RESULTING IN A GOOD CHANCE OF PRECIPITATION.

FOR THE SATURDAY THROUGH TUESDAY TIME PERIOD...GENERALLY USED HPC
GUIDANCE. THE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE
GREAT LAKES SATURDAY AND SATURDAY NIGHT...DRAGGING A COLD FRONT
ACROSS THE AREA. HIGH PRESSURE THEN BUILDS IN SUNDAY...BEFORE A
COLD FRONT PUSHES SOUTHEAST AND BECOMES STATIONARY ACROSS THE AREA
BY TUESDAY.

TWEAKED HPC TEMPS TO BETTER MATCH UP WITH THE NEIGHBORS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VARIABLE CIGS ACROSS AREA REMAINDER OF AFTN AS UPR LOW MOVES
THRU...WITH IFR CONDITIONS IN HEAVIER SHRA. WIND SHIFT TO NW AS
UPR LOW PULLS EAST TONIGHT...KEEPING LOW LEVEL MOISTURE IN PLACE
OVERNIGHT INTO FIRST HALF OF TOMORROW. MVFR CONDITIONS OVERNIGHT...WITH IFR
CIGS MTNS AND EASTERN LOWLANDS WITH PATCHY DZ.

SLOW IMPROVEMENT TOMORROW...WITH MOST PLACES SCT OUT BY 18Z...SAVE
FOR NORTHERN MTN COUNTIES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF LOWER CEILINGS REMAINS TRICKY. CIGS
MAY NOT REMAIN AS LOW AS FORECAST...OR MAY CLEAR QUICKER THAN
FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    L    L    L    L    L    L    L    L    M    M
HTS CONSISTENCY  H    H    H    H    H    M    L    M    M    H    M    M
BKW CONSISTENCY  H    H    H    L    L    L    L    L    L    L    M    M
EKN CONSISTENCY  M    M    M    H    H    H    M    H    H    H    L    L
PKB CONSISTENCY  M    M    M    M    M    M    H    M    M    M    H    H
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN SHOWERS AND DRIZZLE IN THE MOUNTAINS THROUGH
WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ005>011-
     013>020-024>032-038>040-046-047.
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ066-067-
     075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...JSH
AVIATION...30
Hazardous weather outlook, Apr 12, 2:21 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT TUE APR 12 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
038>040-046-047-131930-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
321 PM EDT TUE APR 12 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ033>037-131930-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
321 PM EDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 12, 12:14 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
114 PM EDT TUE APR 12 2011

WVZ028>030-038-121800-
BRAXTON WV-GILMER WV-LEWIS WV-WEBSTER WV-
114 PM EDT TUE APR 12 2011

...A CLUSTER OF THUNDERSTORMS WILL AFFECT EASTERN BRAXTON...EASTERN
GILMER...LEWIS AND NORTH CENTRAL WEBSTER COUNTIES...

AT 108 PM EDT...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS LOCATED
11 MILES EAST OF SUTTON...MOVING NORTH AT 35 MPH.

WIND GUSTS TO 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL IMPACT AREAS AROUND SUCH COMMUNITIES AS FALLS
MILLS...FLATWOODS...IRELAND...HEATERS...WALKERSVILLE...
BURNSVILLE...SAND RUN...STOUTS MILLS...AND SAND FORK.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
64 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3855 8061 3876 8078 3900 8089 3911 8052
      3887 8040 3884 8039 3879 8041 3873 8039
      3873 8035 3864 8032

24
Local storm report, Apr 12, 12:51 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
151 PM EDT TUE APR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            4 SW MACARTHUR          37.72N  81.26W
04/12/2011                   RALEIGH            WV   DEPT OF HIGHWAYS

            SR 683 IS CLOSED DUE TO HIGH WATER FROM THE SMALL
            STREAMS FEEDING INTO LAKE RUEPERT

&&

EVENT NUMBER RLX1100442

JEE
Local storm report, Apr 12, 12:54 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
154 PM EDT TUE APR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            HAMDEN                  39.16N  82.53W
04/12/2011                   VINTON             OH   DEPT OF HIGHWAYS

            SR 160 IS CLOSED DUE TO HIGH WATER FROM LITTLE RACOON
            CREEK AND SUGAR RUN

&&

EVENT NUMBER RLX1100443

JEE
Local storm report, Apr 12, 1:06 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, WV
206 PM EDT TUE APR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            4 SW MCARTHUR           39.21N  82.53W
04/12/2011                   VINTON             OH   DEPT OF HIGHWAYS

            SR 683 IS CLOSED DUE TO HIGH WATER FROM THE SMALL
            STREAMS FEEDING INTO LAKE RUEPERT

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER RLX1100442

JSH
Local storm report, Apr 12, 2:17 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
317 PM EDT TUE APR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            RUSH                    38.33N  82.78W
04/12/2011                   BOYD               KY   BROADCAST MEDIA

            WATER FROM WILLIAMS AND RUSH CREEKS OVER THE ROAD ON
            ROUTES 854 AND 1654

&&

EVENT NUMBER RLX1100444

ARB
Special weather statement, Apr 12, 3:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT TUE APR 12 2011

WVZ011-020-030>032-039-040-047-122100-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-RANDOLPH WV-TAYLOR WV-
TYLER WV-UPSHUR WV-
408 PM EDT TUE APR 12 2011

SHOWERS ARE MAKING IT A WET LATE AFTERNOON COMMUTE.  MOTORISTS NEED
TO ALLOW EXTRA TIME ON THE ROAD.  DRIVE SLOWER IF YOU ENCOUNTER
HEAVIER SHOWERS. TURN HEADLIGHTS ON.

WATER MAY ALSO FILL ROAD SIDE DITCHES AND FLOW ACROSS ROADS.
PONDING OF WATER AND POOR DRAINAGE FLOODING IS LIKELY LATE THIS
AFTERNOON.

A FLOOD WATCH REMAIN POSTED.  IF SHOWERS TRAIN OVER THE SAME STREAM
BASIN...STREAM FLOODING IS POSSIBLE.

LAT...LON 3895 7935 3904 7978 3945 7993 3939 8008
      3943 8055 3961 8094 3947 8110 3933 8085
      3927 8092 3911 8081 3917 8059 3905 8031
      3876 8041 3853 8019 3839 8024 3854 7987
      3874 7978 3867 7960 3889 7952 3893 7936

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
April 12, 4:05 PM EST to 6:30 PM EST
Where
Randolph County, Valley Head to 2.61 mi NNW of Evenwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.550, -80.030

Small stream overflowed across roads. Basement flooding occurred in Valley Bend.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288552.